Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 16, 2020, 2:20 PM CDT for Greene County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2020, 2:20 PM CDT (19:20 UTC)
- Expired
- May 16, 2020, 3:00 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Greene County, IL
The radar
The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 2:45 PM CDT | TSTM WND DMG | 2 Ne Roodhouse, IL | A SPOTTER CALLED IN AND STATED THAT A FRIENDS HOUSE HAS ROOF SUFFERED WIND DAMAGE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WUUS53 KLSX 161920
SVRLSX
ILC061-162000-
/O.NEW.KLSX.SV.W.0048.200516T1920Z-200516T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
220 PM CDT Sat May 16 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northern Greene County in southwestern Illinois...
* Until 300 PM CDT.
* At 220 PM CDT, a severe thunderstorm was located near White Hall,
moving northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
White Hall, Carrollton, Roodhouse, Patterson, Hillview,
Walkersville, Belltown, Berdan, Haypress and Barrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3951 9018 3927 9040 3934 9061 3952 9053
3952 9021
TIME...MOT...LOC 1920Z 206DEG 10KT 3938 9047
HAIL...1.00IN
WIND...<50MPH
$$
Carney2 follow-up statements
903
WWUS53 KLSX 161940
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
240 PM CDT Sat May 16 2020
ILC061-162000-
/O.CON.KLSX.SV.W.0048.000000T0000Z-200516T2000Z/
Greene IL-
240 PM CDT Sat May 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN GREENE COUNTY...
At 238 PM CDT, a severe thunderstorm was located over White Hall,
moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
White Hall, Roodhouse, Patterson, Hillview, Walkersville, Belltown,
Berdan, Haypress and Barrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3951 9018 3936 9032 3936 9054 3952 9053
3952 9021
TIME...MOT...LOC 1938Z 213DEG 12KT 3944 9039
HAIL...1.00IN
WIND...<50MPH
$$
Carney848
WWUS53 KLSX 161954
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
254 PM CDT Sat May 16 2020
ILC061-162003-
/O.EXP.KLSX.SV.W.0048.000000T0000Z-200516T2000Z/
Greene IL-
254 PM CDT Sat May 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY WILL
EXPIRE AT 300 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3951 9018 3936 9032 3936 9054 3952 9053
3952 9021
TIME...MOT...LOC 1953Z 206DEG 10KT 3947 9037
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:54 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 16, 12:54 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1254 PM CDT Sat May 16 2020 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 340 AM CDT Sat May 16 2020 Early this morning, a low amplitude TROF was located over the High Plains, resulting in an unsettled southwest flow over our region. The main upper level storm system embedded within the TROF was over western Texas with additional weak upper level disturbances downstream and further northeast through southern Missouri. Another strong component within the TROF was located over Wyoming. At the surface, a weak wave of low pressure was located over the Oklahoma panhandle with a frontal boundary through Arkansas and the Mid South. There wasn't much precipitation in our region, but there were a few small clusters of showers and storms over southeastern Missouri and through the Lower Ohio Valley, indicative more of the elevated frontal boundary position. Temperatures were in the upper 50s and lower 60s with light east surface winds. The southern and main storm system is expected to track slightly north of east during this period, driving upper level disturbances through our region later today and this evening with lift from the main storm system itself late tonight and into Sunday. The old frontal boundary to our south is expected to buckle northward today but more over Kansas and far western Missouri than here, with our region expected to remain on the cool side during the day. WAA aloft will increase and with some heating of the day and the upper level disturbances rolling overhead, a general increase of shower and thunderstorm coverage is anticipated heading into the mid afternoon hours and continuing into the early evening. Limited instability and generally weak bulk shear will trim severe storm potential. Heading deeper into the night and into Sunday morning, coverage of showers should remain relatively high, but thunder should wane, eventually sliding slowly east by Sunday morning as the main cold front begins to enter the forecast area from the west. High amounts of clouds and what should be continued coverage of showers just ahead of the cold front will limit any renewed instability heading into the afternoon hours, but there is a small chance of seeing isolated strong-severe storms mainly east of the STL metro area during Sunday afternoon before all of the rain exits the far eastern sections of the forecast area by sunset. Leaned on the cool side of guidance for today with the front expected to stay south for most of the day, but higher than persistence, as some morning sunshine should allow for a slightly better warmup than yesterday. After a mild night tonight with south winds and cloudy skies and high dewpoints, temps will again be limited with ability to warmup on Sunday, especially west of the STL metro area with early cold FROPA. TES .LONG TERM... (Sunday Night through Friday) Issued at 340 AM CDT Sat May 16 2020 The GEFS H500 mean shows an emerging Omega Block pattern early in the period, as an amplified upper RIDGE develops over the Plains on Monday. The big difference with the GEFS H500 now from 24hrs ago is the upper LO to our north and where it tracks, directly affecting the longevity of the pattern. The upper LO is now favored to track further east, through Ohio, and will be displaced far enough east to preserve the Omega Block for much of the upcoming week, with the amplitude of the upper RIDGE de-amplifying some heading into late next week. Likewise, the GEFS surface mean shows a ridge of high pressure whose axis will be just northwest of our region at the start of the period with a slow southeastward translation to the lower Ohio Valley by Friday. The precipitation chances for Monday took a downward turn with the further east track of the upper LO. While the deep cyclonic flow will remain in place, it will not have the curvature advertised 24hrs ago and with less implied lift and a fairly dry column, rain chances should decline to 10% or less. Otherwise, the pattern for the rest of the week suggests one that is dry, or at the very least with rain chances that are too small to have any real skill at forecasting at this time. GEFS PW values show below average moisture in the column from all members until at the earliest late Thursday or Friday. Temperatures will begin the period below average and then slowly edge back to seasonable levels by late next week as suggested by both the position and strength of the GEFS mean surface ridge. TES && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1236 PM CDT Sat May 16 2020 Short term aviation concerns are twofold: First, separate areas of showers will be approaching COU and UIN in the next few hours. There is some embedded thunder in both of areas of showers, but current trends indicate COU will not likely see any thunder until later in the afternoon. The second concern is the IFR/MVFR stratus deck across central and SE MO. Forecast guidance, which is not depicting the current situation very well, rapidly lifts the stratus to VFR in the early afternoon. Thus far, any lifting has been rather slow. Given guidance's poor performance thus far, have hung onto MVFR conditions at COU and the STL metro sites until the mid afternoon. Later this afternoon, isolated to scattered showers and storms are expected blossom across the region. The best shower and storm chances appear to be along and east of the Mississippi River, where fewer clouds have allowed the atmosphere to destabilize a bit more than elsewhere. Given the expected scattered nature of these storms, have just gone with vicinity thunder mention at the terminals. Should one of these storms impact a terminal, cigs and visbys will likely be briefly reduced until the storm moves out of the region. Precip activity should pick up in the overnight hours as a cold front moves into the area from the NW. Guidance in strong agreement dropping cigs around 1,000 ft and generating more widespread precipitation along and ahead of the front. Thunder is possible in this period, but I think it will be rather scattered given a lack of instability. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 16, 3:47 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 347 AM CDT Sat May 16 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 347 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms will become likely later this afternoon and early this evening for most areas. However, the probability for severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms will continue on Sunday. Isolated strong to severe storms are possible for areas near and south and east of Saint Louis during Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:04 AM CDT | River Flood Warning | LSX | Jersey | 35 days |
| May 16, 2:30 PM CDT | Flash Flood Warning | LSX | Greene | 6 hr |
| May 16, 3:06 PM CDT | Areal Flood Advisory | LSX | Madison | 4 hr |
| May 16, 3:50 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 40 min |
| May 16, 4:35 PM CDT | Areal Flood Advisory | LSX | Macoupin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.